Widely used antidepressants cause “emotional blunting”, according to research that offers new insights into how the drugs may work and their possible side-effects.
The study found that healthy volunteers became less responsive to positive and negative feedback after taking a selective serotonin reuptake inhibitor (SSRI) drug for three weeks. The “blunting” of negative emotions could be part of how the drugs help people recover from depression, but could also explain a common side-effect.
The work’s senior author, Prof Barbara Sahakian of the University of Cambridge, said: “In a way, this may be in part how they work. They take away some of the emotional pain that people who experience depression feel, but unfortunately it seems that they also take away some of the enjoyment.”
The findings could help patients make better informed choices about their medication, she said, but added “there is no doubt that antidepressants are beneficial” for many patients.
According to the NHS more than 8.3 million patients in England received an antidepressant drug in 2021-22. SSRIs are among the most widely used, and are effective for the majority of, although not all, patients.
Some people on the medication report feeling emotionally dull or no longer finding things as pleasurable, with one study suggesting this applied to 40-60% of people taking the drug. However, it has been unclear whether this symptom is a drug side-effect or a symptom of depression.
The latest work suggests that the drug alone can produce emotional blunting. In the study, published in the journal Neuropsychopharmacology, 66 volunteers were given either the SSRI drug, escitalopram, or a placebo for at least 21 days before doing a set of cognitive tests.
In nearly all tests, including those assessing attention and memory, the drug made no difference. “The drug isn’t doing anything negative to cognition – from that point of view it’s very good,” said Sahakian.
However, people taking the SSRI were less responsive to reinforcement learning, which requires people to respond to positive or negative feedback. Participants were shown two options on a screen, A and B. Selecting A would result in a reward four in five times, while B was only rewarded one in five times. After a few turns, people learn to select A. Every so often, the probabilities were switched and the participant was required to learn the new rule. The SSRI group was, on average, significantly slower to respond to these changes in feedback.
In questionnaires the volunteers taking escitalopram also reported having more trouble reaching orgasm when having sex, which is another side-effect often reported by patients.
Sahakian said the findings could be useful for patients. “At least they can be aware of this. Some people can be offered different forms of treatment, particularly if they’ve not come into hospital with severe illness.”
Prof Catherine Harmer, of the University of Oxford, said the paper gave important insights into the action of SSRI drugs that are relevant for patients and also could help guide the development of drugs with an improved side-effect profile. “It’s really useful to have an objective measure of what people are telling us is a side-effect,” she said. “Once you have a measure you can look at how new treatments affect that.”
She added that the suggestion that as many as 60% of patients experienced emotional blunting “might be an overestimate”. She added: “My worry is that people would see this and think the message is, don’t take the medication. This is exactly the sort of work we need, but this doesn’t affect everyone – everyone’s unique, and the treatments are still therapeutic.”